Alert archive / Kansas / Wind Advisories in 2023
Wind Advisory 11, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Mar 31, 2023, 11:11 PM CDT for 19 counties in Kansas. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Mar 31, 2023, 11:11 PM CDT (04:11 UTC)
- Expired
- Apr 1, 2023, 5:21 AM CDT
- In force
- 6 hr
- Issued by
- NWS Wichita, KS
Counties Allen County, KS, Barton County, KS, Butler County, KS, Chase County, KS, Elk County, KS, Ellsworth County, KS, Greenwood County, KS, Harvey County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Neosho County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Wilson County, KS, Woodson County, KS
The radar
The Wichita radar (KICT), 62 km from the middle of the area, began a volume at 04:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.2 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2678 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 141 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
146 WWUS73 KICT 010411 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 1111 PM CDT Fri Mar 31 2023 KSZ032-033-047>053-067>072-083-094>096-011100- /O.NEW.KICT.WI.Y.0011.230401T0411Z-230401T1100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick-Elk- Wilson-Neosho- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, and Chanute 1111 PM CDT Fri Mar 31 2023 ...WIND ADVISORY IN EFFECT UNTIL 6 AM CDT SATURDAY... * WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph. * WHERE...Portions of Central, South Central and Southeast Kansas. * WHEN...Until 6 AM CDT Saturday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ Ketcham
1 follow-up statement
913 WWUS73 KICT 011021 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 521 AM CDT Sat Apr 1 2023 KSZ032-033-047>053-067>072-083-094>096-011130- /O.CAN.KICT.WI.Y.0011.000000T0000Z-230401T1100Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Chase-Reno-Harvey-Butler-Greenwood-Woodson-Allen-Sedgwick-Elk- Wilson-Neosho- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Cottonwood Falls, Strong City, Hutchinson, Newton, El Dorado, Augusta, Andover, Rose Hill, Eureka, Madison, Yates Center, Iola, Humboldt, Derby, Haysville, Bel Aire, Park City, Valley Center, Wichita, Howard, Moline, Longton, Grenola, Neodesha, Fredonia, and Chanute 521 AM CDT Sat Apr 1 2023 ...WIND ADVISORY IS CANCELLED... Northwest winds have started to decrease over the last couple of hours. Therefore the wind advisory has been cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Mar 31, 6:33 PM CDT, 4 hours 38 minutes earlier.
Area forecast discussion, Mar 31, 6:33 PM CDT, 4 hours 38 minutes before
Area Forecast Discussion National Weather Service Wichita KS 633 PM CDT Fri Mar 31 2023 .SHORT TERM...(This evening through Monday night) Issued at 239 PM CDT Fri Mar 31 2023 A mid/upper trough moving over the Central and Northern Plains today is progged to move eastward over the Middle and Upper Mississippi Valley area today and tonight before emerging over the Great Lakes area early on Saturday. This will result in continued breezy west/northwest winds tonight although speeds will continue to gradually subside through the period, becoming light on Saturday as a ridge of high pressure builds over the area. Sat-Sun...Light winds and seasonable temperatures are anticipated across the region on Saturday which is shaping up to be a nice weather day across the area. As high pressure translates eastward into the Mississippi Valley area, low level southerly winds will return to the area on Sunday becoming breezy over southern Kansas with time/height X-sections of wind and mixing layer height supporting some gusts to around 35 knots. Mon...A mid/upper trough is progged to move out of the PACNW and into the Northern Intermountain region early in the week. A more progressive shortwave trough over the Northern Plains will drive a frontal boundary southward into KS on Mon. This front may bisect the region leading to a low confidence temperature forecast on Monday. Model consensus suggests the front will meander near the Hwy 50 corridor. South of the boundary, we expect highs to climb into the lower 80s while those north of the front top out in the 60s. This stationary front is expected to lift northward rapidly on Monday night as the next robust mid/upper trough moves over the Rockies. .LONG TERM...(Tuesday through Friday) Issued at 239 PM CDT Fri Mar 31 2023 A robust mid/upper trough is progged to emerge over the Central and Northern Plains on Tuesday. Given it's northern track, another fire weather setup looks likely across much of the forecast area once again with a combination of very strong winds, above normal temperatures and a very dry low level airmass. A dry post- frontal regime will follow on Wed-Thu with unseasonably cool air settling across the area likely leading to some hard freezes through the middle of the week as we radiate out during the overnight hours. Temperatures will moderate towards the end of the week with seasonable values and dry weather conditions anticipated on Friday. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 632 PM CDT Fri Mar 31 2023 Gusty west to NW winds will diminish some as the evening progresses. Could see some minor restrictions due to blowing dust across south central KS for a few more hours. Otherwise, expect VFR conditions for the next 24 hours. Ketcham && .FIRE WEATHER... Issued at 239 PM CDT Fri Mar 31 2023 Critical fire weather conditions will continue into the early evening hours with very strong westerly winds, minimum relative humidity in the teens and above normal temperatures before relative humidity recovers and winds slowly diminish as we move into the evening and overnight hours. A very high fire danger is expected across much of the area over the weekend during the afternoon hours, especially on Sunday when above normal temperatures combine with breezy southwest winds. Another strong weather system will arrive on Tuesday ushering in very strong southwesterly winds, low relative humidity and above normal temperatures. Critical fire weather conditions are likely to return across much of the area during the day on Tuesday. A very high fire danger may linger into Wednesday with strong northwest winds and minimum relative humidity in the teens and low 20s. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 38 63 45 77 / 0 0 0 0 Hutchinson 35 63 45 77 / 0 0 0 0 Newton 36 62 45 76 / 0 0 0 0 ElDorado 37 62 44 76 / 0 0 0 0 Winfield-KWLD 39 64 43 77 / 0 0 0 0 Russell 31 64 46 76 / 0 0 0 0 Great Bend 31 64 45 76 / 0 0 0 0 Salina 34 62 46 77 / 0 0 0 0 McPherson 34 62 45 76 / 0 0 0 0 Coffeyville 40 62 41 73 / 0 0 0 0 Chanute 38 62 41 73 / 0 0 0 0 Iola 37 60 40 73 / 0 0 0 0 Parsons-KPPF 39 62 40 73 / 0 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory until 7 PM CDT this evening for KSZ032-033-047>052- 067-068-082-091. High Wind Warning until 7 PM CDT this evening for KSZ053-069>072- 083-092>096-098>100. && SHORT TERM...MWM LONG TERM...MWM AVIATION...Ketcham FIRE WEATHER...MWM
Hazardous weather outlook, Mar 31, 11:10 PM CDT, 1 minute before
Hazardous Weather Outlook National Weather Service Wichita KS 1110 PM CDT Fri Mar 31 2023 KSZ032-033-047>053-067>072-082-083-091>096-098>100-020015- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1110 PM CDT Fri Mar 31 2023 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Strong northwest winds will remain across much of the area. See latest wind advisory for additional details. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Breezy winds will result in a very high grassland fire danger across portions of central Kansas on Saturday afternoon and across much of the area on Sunday afternoon. Portions of southeast Kansas could see a return of very high fire danger on Monday afternoon. Another volatile fire weather day is expected to develop across the region on Tuesday afternoon and early evening when critical fire weather is expected to return with very strong southwest winds and low relative humidity. Breezy northwest winds will result in a very high fire danger across the region on Wednesday. Outdoor burning should be avoided through the middle of next week. Storms will be possible for extreme southeast Kansas on Tuesday afternoon. Severe storms will be possible with this activity. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: https://weather.gov/crh/ghwo?sid=ict MWM/Ketcham
In the hours before
Local storm report, Mar 31, 5:29 PM CDT, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
529 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM NON-TSTM WND GST 4 ENE NEWTON 38.06N 97.28W
03/31/2023 M59 MPH HARVEY KS AWOS
NEWTON AIRPORT.
&&Local storm report, Mar 31, 5:30 PM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
530 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM NON-TSTM WND DMG HESSTON 38.14N 97.43W
03/31/2023 HARVEY KS EMERGENCY MNGR
POWER LINES DOWN IN HESSTON.
&&Local storm report, Mar 31, 6:01 PM CDT, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
601 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0552 PM NON-TSTM WND DMG HESSTON 38.14N 97.43W
03/31/2023 HARVEY KS EMERGENCY MNGR
TRAMPOLINE FLEW INTO NEIGHBORS YARD AND DID
PROPERTY DAMAGE ON 1 SUNRISE COURT.
&&Local storm report, Mar 31, 6:05 PM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
605 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0532 PM NON-TSTM WND DMG BURRTON 38.03N 97.67W
03/31/2023 HARVEY KS EMERGENCY MNGR
POWER LINES DOWNED.
&&Local storm report, Mar 31, 7:10 PM CDT, 4 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
710 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM NON-TSTM WND DMG SEDAN 37.13N 96.19W
03/31/2023 CHAUTAUQUA KS TRAINED SPOTTER
NUMEROUS HOMES HAD SHINGLES BLOWN OFF.
SEVERAL BUILDINGS ALONG MAIN STREET HAD
CANOPIES BLOWN OFF.
&&Local storm report, Mar 31, 9:10 PM CDT, 2 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
910 PM CDT FRI MAR 31 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 PM NON-TSTM WND GST WICHITA EISENHOWER AIRP 37.65N 97.44W
03/31/2023 M58 MPH SEDGWICK KS ASOS
1229 PM NON-TSTM WND DMG CLEARWATER 37.50N 97.50W
03/31/2023 SEDGWICK KS PUBLIC
POWER POLE LEANING INTO RESIDENTIAL STREET.
1246 PM NON-TSTM WND GST WICHITA EISENHOWER AIRP 37.65N 97.44W
03/31/2023 M62 MPH SEDGWICK KS ASOS
1250 PM WILDFIRE 3 ENE TOWANDA 37.82N 96.94W
03/31/2023 BUTLER KS EMERGENCY MNGR
LARGE WILDFIRE ON THE WEST SIDE OF EL
DORADO.
1258 PM NON-TSTM WND DMG 1000 E 1ST STREET NEWTO 38.04N 97.33W
03/31/2023 HARVEY KS PUBLIC
POWER LINE DOWN IN NEWTON.
0105 PM NON-TSTM WND GST STROTHER FIELD 37.17N 97.03W
03/31/2023 M59 MPH COWLEY KS ASOS
0134 PM NON-TSTM WND DMG 3 SSW HALSTEAD 37.96N 97.52W
03/31/2023 HARVEY KS EMERGENCY MNGR
DOWN POWER LINE ALONG S HALSTEAD ROAD.
0246 PM NON-TSTM WND GST COFFEYVILLE AIRPORT 37.10N 95.57W
03/31/2023 M61 MPH MONTGOMERY KS ASOS
0247 PM NON-TSTM WND GST CHANUTE MARTIN JOHNSON 37.67N 95.49W
03/31/2023 M61 MPH NEOSHO KS ASOS
0250 PM NON-TSTM WND GST SEDAN 37.13N 96.18W
03/31/2023 E75 MPH CHAUTAUQUA KS PUBLIC
SHINGLES FLYING OFF HOUSE ROOF.
0255 PM NON-TSTM WND GST INDEPENDENCE AIRPORT 37.15N 95.78W
03/31/2023 M59 MPH MONTGOMERY KS ASOS
0300 PM NON-TSTM WND DMG SEDAN 37.13N 96.19W
03/31/2023 CHAUTAUQUA KS TRAINED SPOTTER
NUMEROUS HOMES HAD SHINGLES BLOWN OFF.
SEVERAL BUILDINGS ALONG MAIN STREET HAD
CANOPIES BLOWN OFF.
0326 PM NON-TSTM WND DMG 3 NE ALTAMONT 37.22N 95.27W
03/31/2023 LABETTE KS 911 CALL CENTER
REPORTS MULTIPLE AUTO ACCIDENTS ALONG US-59.
0331 PM NON-TSTM WND DMG 4 NNE ALTAMONT 37.25N 95.27W
03/31/2023 LABETTE KS 911 CALL CENTER
POWER POLLS DOWN AND TREES DOWN ACROSS THE
US-59 NORTH OF ALTAMONT.
0333 PM NON-TSTM WND GST 3 NE HILLSBORO 38.38N 97.16W
03/31/2023 E52 MPH MARION KS EMERGENCY MNGR
0352 PM NON-TSTM WND GST COFFEYVILLE AIRPORT 37.08N 95.57W
03/31/2023 M66 MPH MONTGOMERY KS ASOS
ASOS STATION KCFV COFFEYVILLE MUNICIPAL
AIRPT.
0356 PM NON-TSTM WND GST PARSONS TRI CITY AIRPOR 37.33N 95.52W
03/31/2023 M67 MPH LABETTE KS ASOS
0449 PM NON-TSTM WND GST 3 E HUTCHINSON 38.07N 97.86W
03/31/2023 M61 MPH RENO KS ASOS
HUTCHINSON AIRPORT.
0524 PM NON-TSTM WND GST 4 ENE NEWTON 38.06N 97.28W
03/31/2023 M59 MPH HARVEY KS AWOS
NEWTON AIRPORT.
0528 PM NON-TSTM WND DMG HESSTON 38.14N 97.43W
03/31/2023 HARVEY KS EMERGENCY MNGR
POWER LINES DOWN IN HESSTON.
0532 PM NON-TSTM WND DMG BURRTON 38.03N 97.67W
03/31/2023 HARVEY KS EMERGENCY MNGR
POWER LINES DOWNED.
0552 PM NON-TSTM WND DMG HESSTON 38.14N 97.43W
03/31/2023 HARVEY KS EMERGENCY MNGR
TRAMPOLINE FLEW INTO NEIGHBORS YARD AND DID
PROPERTY DAMAGE ON 1 SUNRISE COURT.
&&Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.